Kansas, 2022

High Wind in Kansas, April 12, 2022

April 12, 2022 · NWS DDC · 11 events in 4 counties and zones

Strong southwest winds ahead of an approaching cold front with a tightened gradient 6-8 mb across the CWA. Winds were 50-60 mph with some higher gusts over the 60 mph mark.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong southwest winds ahead of an approaching cold front with a tightened gradient 6-8 mb across the CWA. Winds were 50-60 mph with some higher gusts over the 60 mph mark. High fire danger and high wind warnings in effect during this event with weakened winds as they shifted out of the north to northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 12, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, Apr 12, 11:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1249 PM CDT Tue Apr 12 2022

...Updated Aviation Section...

.SHORT TERM...(Tuesday through Wednesday)
Issued at 1210 AM CDT Tue Apr 12 2022

...Intense Winds, Blowing Dust, and Extreme Fire Danger Tuesday...

A strong and broad low level jet was in progress over SW KS at
midnight, with 850 winds of 50-60 kts. In response, the boundary
layer was well mixed, with south/southeast winds elevated and
gusty, up to 40 mph. The combination of the mixing, warm advection
at 850 mb, and scattered cirrus will keep many locations in the
50s through sunrise. Stratus will stream into central Kansas
through morning, and some of this may briefly invade the eastern
zones through sunrise.

At midnight, the advertised powerful 529 dm closed cyclone was
centered over Idaho. Associated leeside cyclogenesis will continue
to organize near Denver through sunrise, then subsequently shift
to SW Nebraska/NW Kansas Tuesday afternoon, further deepening to
980-983 mb. Intense southwest winds will overspread SW KS in
response, kicking into full gear about midday. GFS forecast
soundings show a deeply mixed boundary layer, mixed all the way to
near 600 mb, where SWly winds will average 50-55 kts. Given the
hot dry downslope behind the dryline, momentum aloft at the top of
this mixed layer will easily mix to the ground during peak
heating, with gusts of 50-60 mph common. Fully expect widespread
blowing dust to be generated across southwest zones, both
generated locally, and imported from the exceptional drought
regions of the panhandles and West Texas. Dust continues in the
grids, and no changes are planned to the inherited high wind
warning. Agree with previous forecaster that strongest gusts (to
near 65 mph) are probable across far southwest zones adjacent to
Oklahoma and up the US 83 corridor.

Dryline is forecast by 00z NAM to hang out in the vicinity of
Barber county at peak heating, and expect it to be lurking in the
southeast zones this afternoon. Models are very resistant to
developing convection even near our CWA, given intense EML
capping. Do not feel dryline circulations will be enough for a
sustained updraft near Barber county, but will monitor.

Temperatures will soar behind the dryline this afternoon, with the
hottest temperatures so far in 2022 for many. Upper 80s will be
common, with the hottest temperatures immediately behind the
dryline in the Red Hills southeast of Dodge City (90-95).

Intense cold front is expected to be crashing into the northwest
zones around 7 pm, and race completely through the CWA no later
than midnight. An abrupt northerly wind shift is expected, and
post frontal north winds will easily gust to at least 50 mph,
preferring the US 83 corridor. Significant blowing dust is
expected to accompany this frontal passage, before north winds
gradually decouple and relax through the overnight hours. As the
cold front collides with the dryline over central Kansas, a squall
line is expected to erupt, but thinking is this will be just east
of the CWA. Midlevel clouds will increase overnight as the primary
trough approaches, and included some sprinkles in the forecast as
ECMWF continues to suggest. With a very dry boundary layer,
measurable rain will be hard to come by. Dramatically colder air
invades Wednesday morning, with 850 mb temperatures crashing to the
0 to -2C range. After 80s Tuesday, many western locations will be
below freezing Wednesday morning.

Dramatically cooler Wednesday, as the primary trough axis swings
through, and northwest winds gradually relax. Included some light
rain showers or sprinkles Wednesday morning per ECMWF, with
positive vorticity advection acting on dry air, but again
measurable rain will be scarce. Some of the rain could be mixed
with wet snow flakes. Afternoon temperatures will struggle to the
lower and mid 50s, or some 30 degrees cooler than Tuesday.

.LONG TERM...(Thursday through Monday)
Issued at 222 AM CDT Tue Apr 12 2022

Unfortunately for the continuing and expanding drought, the
entire forecast is dry for all of southwest Kansas through the
upcoming Easter weekend.

As winds trend light and variable, a freeze is expected Thursday
morning, with all locations well down into the 20s. A few hours
of mid 20s will likely cause damage to unprotected early
vegetation.

Temperatures will warm rapidly Thursday and Friday, as mid level
flow becomes zonal, heights/thicknesses climb quickly, and mid
April sunshine does its magic. Afternoon temperatures will bounce
back to the 60s Thursday and 70s Friday, along with relatively
light winds for pleasant spring days.

Medium range models are in agreement with the next cold frontal
passage around Saturday morning. Northeast winds will be elevated,
certainly over the NBM, with easterly boundary layer components
trimming afternoon temperatures well down into the 60s (about a 10
degree drop from Friday). Another shortwave passes Sunday, but as
is so often the case, any rainfall from this will favor eastern
Kansas Sunday afternoon. Temperatures will bounce back to the 70s
Sunday afternoon, before yet another dry cold front races through
Sunday night/early Monday with elevated north winds. 00z ECMWF
depicts still another dry cold front Monday night/early Tuesday.
None of these fronts appears overly cold, but they will continue to
push the moisture source region from the Gulf of Mexico away, and
the forecast will remain dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1246 PM CDT Tue Apr 12 2022

High wind event was just getting underway at the onset of this TAF
period. The high winds out of the southwest will gust in the 45 to
50 knot range much of the afternoon until about an hour or so
prior to sunset. Widespread blowing dust is expected to lead to at
least MVFR flight category at LBL, GCK, and perhaps DDC for a few
hours during the peak of the event. A wind shift to the northwest
will occur late this evening with sustained winds in the 20 to 25
knot range behind the front. Winds will remain around this speed
much of the remainder of this TAF period, however flight category
will resume to VFR after the blowing dust settles down this
evening, as we do not expect low stratus development this far west
behind the cold front.

&&

.FIRE WEATHER...
Issued at 222 AM CDT Tue Apr 12 2022

Dangerous wildfire conditions are expected across all zones
Tuesday, from about noon through about 9 pm CDT. After 10 am,
intense southwest winds are expected to average 30-40 mph with
gusts of 50-60 mph common. Unseasonably warm temperatures in the
upper 80s and lower 90s will force minimum relative humidity to
fall to 10-15%. Dormant fuels are exceptionally dry, particularly
south and west of Dodge City, as severe to exceptional drought
continues. This is a rare fuel/meteorological combination that
may result in an outbreak of wildfires Tuesday afternoon. Fire
managers are urged to prepare resources. Importantly, a strong
cold front will race through SW KS Tuesday evening, with an abrupt
shift to intense north winds. This wind shift will make any fire
containment extremely difficult. Given this wind shift and the
expectation of fires in progress, this high end red flag warning
will continue through 9 pm (through sunset).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  33  53  26 /   0  10  20   0
GCK  87  30  52  24 /  10  10  20   0
EHA  82  30  54  25 /   0  10  20   0
LBL  87  30  55  24 /   0  10  20   0
HYS  88  33  54  24 /  10  10  10   0
P28  93  43  60  30 /   0  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

SYNOPSIS...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Umscheid
FIRE WEATHER...Turner
Hazardous weather outlook, Apr 12, 1:52 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
252 AM CDT Tue Apr 12 2022

KSZ030-031-043>046-061>066-074>081-084>090-130800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
252 AM CDT Tue Apr 12 2022 /152 AM MDT Tue Apr 12 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today.

Day 1 Discussion
----------------

Intense winds and unseasonably warm temperatures will produce
extremely dangerous wildfire conditions Tuesday afternoon. Winds
will gust to near 60 mph with widespread blowing dust. A high wind
warning and red flag warning are in effect for Tuesday.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Extreme risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Days 2-7 Discussion
-------------------

A freeze is expected Thursday morning, with temperatures in the
20s.

Quiet dry weather is expected with no hazards. Fire danger will
remain elevated each afternoon as the drought continues, but winds
will remain relatively light. A series of dry cold fronts are
expected through the Easter weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Non thunderstorm wind: Limited risk

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Local storm report, Apr 12, 9:26 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 AM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST ELKHART                 37.00N 101.90W
04/12/2022  M54 MPH          MORTON             KS   AWOS

            AWOS STATION KEHA ELKHART AWOS SITE.

&&

GT
Local storm report, Apr 12, 10:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST 1 ESE SCOTT STATE LAKE  38.68N 100.90W
04/12/2022  M54 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&

GT
Local storm report, Apr 12, 10:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST 8 WNW WILBURTON         37.12N 101.89W
04/12/2022  M57 MPH          MORTON             KS   MESONET

            MESONET STATION K5EHT K-27 @ CIMARRON R.
            ELKHART.

&&

GT
Local storm report, Apr 12, 10:14 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 AM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 1 ENE GARDEN CITY       37.98N 100.84W
04/12/2022  M56 MPH          FINNEY             KS   MESONET

            MESONET STATION KS010 US-50 @ K-156 BRIDGE
            GARDEN CITY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Finney

When
April 12, 12:00 PM CST
Where
Finney forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the site on the US50/K156 bridge in Garden City.

High Wind, Finney

When
April 12, 12:26 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

High Wind, Finney

When
April 12, 1:00 PM CST
Where
Finney forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the site on the US50/K156 bridge in Garden City.

High Wind, Ford

When
April 12, 1:18 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City Regional Airport.

High Wind, Finney

When
April 12, 1:42 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

High Wind, Finney

When
April 12, 1:55 PM CST
Where
Finney forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the site on the US50/K156 bridge in Garden City.

High Wind, Ford

When
April 12, 2:15 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the site on US54 at Bloom.

High Wind, Ford

When
April 12, 2:17 PM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City Regional Airport.

High Wind, Morton

When
April 12, 2:55 PM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at the site on K27 bridge across the Cimarron River.

High Wind, Finney

When
April 12, 3:10 PM CST
Where
Finney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the site on US50/K156 bridge in Garden City.

High Wind, Ellis

When
April 12, 9:22 PM CST
Where
Ellis forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Observed at the Hays airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023012, 1023014, 1023015, 1023016, 1023017, 1023018, 1023019, 1023020, 1023021, 1023023, 1023024.